Alert archive / Michigan / Tornado Warnings in 1999

Tornado Warning 3, NWS Grand Rapids, MI

July 1, 1999Newaygo County, Michigan

NWS Grand Rapids, MI issued this tornado warning at Jul 1, 1999, 2:20 PM EDT for Newaygo County, Michigan. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 1, 1999, 2:20 PM EDT (18:20 UTC)
Expired
Jul 1, 1999, 2:45 PM EDT
In force
25 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Newaygo County, MI

The radar

The Grand Rapids radar (KGRR), 76 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.3 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1999-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1999-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRR 011823 RRA
TORGRR
MIC123-011845-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
220 PM EDT THU JUL 1 1999

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* TORNADO WARNING FOR...
  NEWAYGO COUNTY IN WEST CENTRAL MICHIGAN

* UNTIL 245 PM EDT

* AT 220 PM EDT...LAW ENFORCEMENT OFFICERS REPORTED A TORNADO IN THE 
CITY OF NEWAYGO MOVING NORTHEAST AT 20 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
   WOODVILLE AROUND 240 PM EDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

LAT...LON 4353 8591 4340 8573 4356 8553 4380 8566

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at Jul 1, 10:50 AM EDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 1, 10:50 AM EDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1050 AM EDT THU JUL 1 1999

...VARIABLE CLOUDINESS/SCATTERED SHOWERS AND THUNDERSTORMS THIS PM...

FAIRLY STRONG SHTWV AND ASSOC SFC LOW EXITING GRR CWA AS I WRITE
THIS.  SFC LOW NEAR SBN AT 14Z WITH WARM FRNT NEAR MI BORDER.  ALL
OF THIS AT NOSE OF 300 MB JET EXIT REGION.  DURING THE AFTERNOON
THIS WILL MOVE EAST OF GRR CWA AND 15Z 88D SHOWS MAIN PCPN AREA
ALREADY EAST OF US-131.  ARE OF THUNDESTORMS HAS DEVELOPED NEAR WARM
FRONT SOUTH OF LANSING DURING PAST HOUR.  EVEN SO... THIS ACTIVITY
WILL BE EAST OF ENTIRE CWA BY 1-2 PM.

MEANWHILE... YET ANOTHER SHTWV... SPINNING IN THE COOLER AND DRIER
AIR TO OUR WEST IS HEADING TOWARD SW MI FOR LATER THIS AFTERNOON AND
EARLY TONIGHT. 12Z RUC SHOWS THIS SYSTEM WILL REDEVELOP AS IT MOVES
INTO SW MI LATER THIS AFTERNOON.  COMBINATION OF SECOND JET SPEED
MAX WITH DEPARTING SPEED MAX TO CREATE JET COUPLING.  RUC SHOWS GOOD
700 TO 300 MB DPV AND SOME 850 MOISTURE FLUX CONVERGENCE. WHILE 850
TO SFC DWPTS WILL BE SOME WHAT DRIER OVER SW LWR MI THEN AHEAD OF
PRIMARY SYS... WHICH BY 00Z WILL BE EAST OF MI TOTALLY... SHOULD
ALLOW ENOUGH INSTABLITY TO REDEVELOPE THUNDERTSTORMS TOWARD EVENING.
WILL BE SOME PARTIAL CLEARING SRN AND CNTL PART OF CWA BY MID
AFTERNOON AS SUBSIDENCE BETWEEN INCOMING AND OUTGOING SYSTEM ALLOWS
BRIEF BRAKE IN CLOUDS.  ENOUGH TO INCREASE INSTABLITY TOO.

BOTTOM LINE... TO MAKE IT SIMPLE WILL FORECAST VARIABLE CLOUDINESS
THIS AFTERNOON WITH SCATTERED SHOWERS AND THUNDERSTORMS.  LET
NOWCASTS DEAL WITH DETAILS. HIGHS 75 TO 80 SOUTH... MID 70S NORTH.

.GRR...NONE.

WDM

In the hours before

Special weather statement, Jul 1, 11:55 AM EDT, 2 hours 25 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-021200-

HAZARDOUS WEATHER POTENTIAL STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1155 AM EDT THU JUL 1 1999

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN FOR TODAY AND TONIGHT...

DISPATCHERS...PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY
MANAGERS.

HAZARDS...A SLIGHT CHANCE OF SEVERE THUNDERSTORMS EXISTS LATE THIS
AFTERNOON AND EVENING OVER SOUTHWEST LOWER MICHIGAN. HIGH WINDS TO
70 MPH AND HAIL TO 1 INCH ARE POSSIBLE WITH THESE STORMS.

DISCUSSION...PARTIAL CLEARING DURING THIS AFTERNOON WILL ALLOW THE
ATMOSPHERE TO DESTABIZLE.  A UPPER LEVEL DISTURBANCE WILL CROSS
SOUTHWEST MICHIGAN DURING THE EVENING HOURS.  THE COMBINATION OF THE
UPPER AIR SYSTEM AND THE UNSTABLE ATMOSPHERE DOES ALLOW THE
POTENTIAL FOR AN ISOLATED SEVERE THUNDERSTORM LATER THIS AFTERNOON
INTO THIS EVENING SOUTH OF A LINE FROM WHITEHALL TO ALAMA.  THE
STORMS WILL MOVE TO THE EAST NORTHEAST AROUND 25 MPH.

THE UPPER AIR DISTURBANCE WILL MOVE EAST OVERNIGHT...BRINGING AN END
TO THE THUNDERSTORM ACTIVITY BY MIDNIGHT.

SPOTTER ACTIVATION...SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS
AFTERNOON AND EVENING.

WDM
Special weather statement, Jul 1, 11:55 AM EDT, 2 hours 25 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-021200-

HAZARDOUS WEATHER POTENTIAL STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1155 AM EDT THU JUL 1 1999

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN FOR TODAY AND TONIGHT...

DISPATCHERS...PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY
MANAGERS.

HAZARDS...A SLIGHT CHANCE OF SEVERE THUNDERSTORMS EXISTS LATE THIS
AFTERNOON AND EVENING OVER SOUTHWEST LOWER MICHIGAN. HIGH WINDS TO
70 MPH AND HAIL TO 1 INCH ARE POSSIBLE WITH THESE STORMS.

DISCUSSION...PARTIAL CLEARING DURING THIS AFTERNOON WILL ALLOW THE
ATMOSPHERE TO DESTABIZLE.  A UPPER LEVEL DISTURBANCE WILL CROSS
SOUTHWEST MICHIGAN DURING THE EVENING HOURS.  THE COMBINATION OF THE
UPPER AIR SYSTEM AND THE UNSTABLE ATMOSPHERE DOES ALLOW THE
POTENTIAL FOR AN ISOLATED SEVERE THUNDERSTORM LATER THIS AFTERNOON
INTO THIS EVENING SOUTH OF A LINE FROM WHITEHALL TO ALAMA.  THE
STORMS WILL MOVE TO THE EAST NORTHEAST AROUND 25 MPH.

THE UPPER AIR DISTURBANCE WILL MOVE EAST OVERNIGHT...BRINGING AN END
TO THE THUNDERSTORM ACTIVITY BY MIDNIGHT.

SPOTTER ACTIVATION...SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS
AFTERNOON AND EVENING.

WDM

Nearby

Tornado Warnings in Michigan, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.